Heat, Washington
- When
- July 17, 11:00 AM CST to 9:00 PM CST
- Where
- Washington forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
A one day heat wave hit on July 17 as the temperature climbed into the lower to middle 90s. The very humid conditions pushed the Heat Index into the 110 to 115 range.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A one day heat wave hit on July 17 as the temperature climbed into the lower to middle 90s. The very humid conditions pushed the Heat Index into the 110 to 115 range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:15 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 315 AM CDT TUE JUL 17 2001 MODEL MASS FIELDS IN GENERAL AGREEMENT IN GRADUALLY BUILDING UPPER RIDGE INTO MID MS VALLEY...BUT QPF/S ARE SHOWING SIGNIFICANT DIFFERENCES NEXT FEW DAYS LOWERING CONFIDENCE IS PRECIP FORECAST. ALL MODELS HAVE BEEN TRYING TO DEVELOP PRECIP OVR SRN MO OVER THE PAST FEW HOURS TO NO AVAIL. THINK ANY PRECIP THAT DOES DEVELOP IN THE NEXT FEW HOURS WILL REMAIN OUT OF THE CWFA. WHILE AVN DID PICK UP ON TSRA OVER WRN IA THE PAST FEW HOURS...THIS CLUSTER HAS WEAKENED BASED ON REGIONAL RADARS. BOTTOM LINE IS TO KEEP DRY FORECAST FOR TODAY AND TONIGHT. MESOETA BRINGS A SIGNIFICANT MCS ACROSS THE ERN 2/3RDS OF THE CWFA ON WEDNESDAY MORNING AND THE AVN HAS A SIMILAR SCENARIO WEDNESDAY NIGHT ACROSS MOST OF THE AREA. NOT SEEING LOW LEVEL FORCING FIELDS TO BACK THIS UP AND THINK THE MODELS ARE SUFFERING FROM SOME CONVECTIVE FEEDBACK. WILL GO WITH TOWARD PERSISTENCE AND LEAVE LOW CHC POPS ACROSS THE AREA TO ACCOUNT FOR THESE SCENARIOS. PLAN ON ISSUING A HEAT ADVISORY FOR THE CITY OF ST LOUIS THRU WEDNESDAY. CONVECTIVE DEBRIS ASSOCIATED WITH DYING CONVECTION OVER IA SHOULD ONLY AFFECT THE NRN ZONES. INCREASED LOW LEVEL MOISTURE SHOULD LEAD TO SCT CU ACROSS THE REGION TODAY...BUT EVEN WITH THIS SHOULD ALMOST FULL SUN IN MOST AREA. AVN/ETA SHOW AXIS OF LWR-MID 70 DEWPOINTS SPREADING EAST TODAY. 850 MB TEMPS SUPPORT THE SLIGHTLY WARMER MAV. CITY SHOULD REACH ADVISORY CRITERIA TODAY AND WILL MENTION 100-105F ELSEWHERE. LOOKS LIKE MOST OF THE AREA SHOULD EXCEED ADVISORY CRITERIA TOMORROW AS DEWPOINTS INCREASE INTO THE MID TO UPR 70LS. IN THE EXTENDED...CHANCE OF THUNDERSTORMS STILL LOOK GOOD ON THURSDAY WITH FRONTAL BNDRY MOVING DOWN ACROSS AREA PER THE AVN. .STL...HEAT ADVISORY THROUGH WEDNESDAY FOR THE CITY OF ST LOUIS BRITT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 610 AM CDT TUE JUL 17 2001 THE SEVERE WEATHER THREAT: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A PARIS MISSOURI TO PITTSFIELD ILLINOIS LINE. FOR THE PERIOD: LATE TONIGHT. THE WEATHER OUTLOOK: THUNDERSTORMS ARE\ EXPECTED TO DEVELOP OVER PARTS OF IOWA TONIGHT AND MOVE SOUTHEAST. A FEW OF THESE STORMS MAY MOVE INTO PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS TOWARD DAYBREAK. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. BRITT
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258910, 5258911, 5258912, 5258913, 5258914, 5258915, 5258916, 5258917, 5258918, 5258919, 5258920, 5258921, 5258922, 5258923, 5258924, 5258925, 5258926.